Pennsylvania, 2016Strong Wind in Pennsylvania, March 31, 2016
March 31, 2016 · NWS CTP · 1 event in 1 county or zone
A cold front crossed Pennsylvania during the afternoon and evening of Thursday, March 31, 2016. Some of the showers on the leading edge of the precipitation were able to mix down some gusty winds from just off the surface as they crossed north-central Pennsylvania, and a bit of wind damage was observed in Potter County with wind gusts reported of 50-65 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $1,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front crossed Pennsylvania during the afternoon and evening of Thursday, March 31, 2016. Some of the showers on the leading edge of the precipitation were able to mix down some gusty winds from just off the surface as they crossed north-central Pennsylvania, and a bit of wind damage was observed in Potter County with wind gusts reported of 50-65 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Mar 31, 3:17 PM EST, 8 minutes earlier.
Area forecast discussion, Mar 31, 3:17 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
417 PM EDT THU MAR 31 2016
.SYNOPSIS...
BREEZY AND MILD CONDITIONS WILL CONTINUE INTO FRIDAY WITH
OCCASIONAL SHOWERS AND A FEW THUNDERSTORMS. A NOTICEABLY COLDER
WEATHER PATTERN IS EXPECTED OVER THE WEEKEND WITH ACCUMULATING
SNOW POSSIBLE SATURDAY NIGHT INTO SUNDAY OVER THE ALLEGHENIES.
THE LATE SEASON COLD PATTERN WITH BELOW NORMAL TEMPERATURES IS
EXPECTED TO LAST INTO THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
CUT BACK POPS E OF THE ALLEGHENIES FOR THE REST OF TODAY GIVEN SW
LLVL DOWNSLOPE FLOW AND 20+F T/TD DEPRESSIONS. CURRENT BAND OF
LIGHT RAIN FROM BFD-MGW SHOULD HAVE DIFFICULTY SURVIVING EAST OF
THE HIGHER TERRAIN. CONTINUED BREEZY AND MILD WITH MAXES STILL ON
TRACK TO REACH THE 65-70F RANGE IN MOST LOCATIONS.
POPS WERE LOWERED EARLY TONIGHT BETWEEN 00-06Z AS MOST GUIDANCE
STILL SHOWS A LULL OR BREAK IN PCPN. EXPECT AN UPTICK IN RAIN
SHOWERS LATE TONIGHT INTO EARLY FRIDAY MORNING FROM WEST TO EAST.
THE 12Z HIRES GUIDANCE SHOWS A MORE DISORGANIZED EVOLUTION TO THE
SHOWER ACTIVITY AHEAD OF THE COLD FRONT...BUT A FEW TSTMS MAY
STILL DEVELOP. THERE IS A CONSISTENT SIGNAL FOR THE HIGHEST POPS
OVER THE NW 1/3 OF THE CWA. THE COLD FRONT LOOKS A BIT SLOWER
WHICH SHIFTS THE MRGL RISK FOR LOW TOPPED CONVECTION AND A FEW
DMGG WINDS OVER ERN AREAS TO LATER FRIDAY MORNING/EARLY AFTERNOON.
MIN TEMPS TONIGHT WILL BE VERY MILD AVERAGING +20-25 DEGREES
ABOVE NORMAL...RANGING FROM AROUND 50 IN THE NW TO 60F IN THE SE.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
THE COLD FRONT WILL MOVE ACROSS CENTRAL-EASTERN PA DURING THE DAY
ON FRIDAY...CLEARING THE SERN ZONES BY LATE AFTERNOON. SHOWERS/TSTMS
WILL LIKELY BE ONGOING AT THE START OF THE PERIOD EARLY FRIDAY
MORNING. PWATS STEADILY DECREASE FROM WEST TO EAST AND EXPECT
RAIN CHANCES TO TREND DOWNWARD IN THE SAME WAY...WITH JUST A LOW
CHANCE RISK OF SHOWERS FRIDAY AFTERNOON. A SLOWER CFROPA PLACES A
MRGL RISK FOR LOW TOPPED TSTMS WITH ISOLD DMGG WINDS OVER ERN
AREAS FRIDAY MORNING INTO EARLY AFTERNOON. NO CHANGES TO THE DAY
2 MRGL RISK WITH THE AFTERNOON UPDATE...COVERING MOST OF THE AREA
SE OF THE I-81 CORRIDOR.
FRIDAY WILL BE THE LAST UNSEASONABLY MILD DAY WITH A COLDER
PATTERN EXPECTED TO OVERTAKE THE AREA OVER THE WEEKEND AND INTO
NEXT WEEK. MODELS SHOW THE UPPER TROUGH AMPLIFYING FROM THE GREAT
LAKES INTO THE APPALACHIANS WHICH MAY SLOW THE FRONT ALONG THE
EAST COAST. STILL CANT RULE OUT A FEW SHOWERS FRI NIGHT OVER THE
NORTHWEST 2/3 OF THE AREA AS THE EDGE OF STRONGER CYCLONIC FLOW
REACHES WESTERN PA. MODELS FOCUS RAIN ALONG FRONTAL BOUNDARY ALONG
THE MID ATLC COAST BUT WILL KEEP LOW POPS FOR RAIN IN THE EXTREME
SE. TEMPS WILL BE COULD ENOUGH TO SUPPORT RAIN/SNOW SHOWERS IN THE
NW MTNS.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
THE PATTERN WILL TAKE A DECIDED TURN FOR THE COLDER AS WE MOVE
THROUGH THE WEEKEND INTO NEXT WEEK.
IT SHOULD ALSO BE A FAIRLY ACTIVE PATTERN AS A NUMBER OF
SHORTWAVES ARE FORECAST TO DROP INTO THE REGION UNDER THE COLD NW
FLOW ALOFT.
THE FIRST SYSTEM OF CONSEQUENCE SHOULD BE DROPPING THROUGH THE
LOWER GR LAKES LATER SATURDAY INTO THE EVENING HOURS SETTING UP
AN INCREASINGLY HIGH POTENTIAL FOR A LATE SEASON LAKE EFFECT
EVENT. BUFKIT SOUNDINGS SHOW A HIGH BASED INVERSION ALONG WITH A
FAVORABLE WIND ALIGNMENT OVERNIGHT SATURDAY /AS 850MB TEMPS DROP
TO NEAR -15C/ THAT IS MADE TO LAST INTO AT LEAST MID DAY SUNDAY.
WHILE SNOW COULD ACTUALLY BE IN THE AIR BEFORE SATURDAY ENDS...IT
SHOULD NOT BE COLD ENOUGH FOR IT TO STICK UNTIL VERY LATE IN THE
DAY AND MORE LIKELY THE OVERNIGHT HOURS AS THE COLD AIR
ESTABLISHES ITSELF. IN ADDITION...VERY BRISK NW FLOW WILL BRING
QUITE BREEZY TO WINDY CONDITIONS TO THE REGION...WITH GUSTS IN
HIGHER TERRAIN AND PARTS OF SUSQ VALLEY APPROACHING 40 MPH.
THE NEXT SYSTEM OF POTENTIAL INTEREST IS A CLIPPER LOW THAT THE
ECMWF/GFS AND THEIR ENSEMBLE COUNTERPARTS SHOW DROPPING INTO THE
EASTERN LAKES LATER SUNDAY NIGHT/EARLY MONDAY...THEN THROUGH PA
DURING THE DAY MONDAY. THE TRACK AS IT IS PORTRAYED NOW WOULD
SUPPORT AN AREA OF SNOW ALONG AND JUST NORTH OF THE SURFACE LOW
TRACK...WHICH SUGGESTS THE NORTHERN PORTION OF THE FCST AREA COULD
SEE SEVERAL INCHES OF SNOW. IT COINCIDES WITH THE FORCING UNDER A
RETREATING JET ENTRANCE REGION WITH ITS ACCOMPANYING AREA OF LOW-
MID LEVEL FRONTOGENESIS. IT SHOULD BE NOTED THE LATEST MODEL RUNS
SHOW THIS LOW A BIT MORE TO THE NORTH THAN THE PREVIOUS RUNS.
COLD HIGH PRESSURE IS INDICATED FOR MID WEEK /850MB TEMPS ACTUALLY
GET BACK CLOSE TO -14C ALONG WITH A NORTH WIND/ BEFORE ANOTHER
CLIPPER IS MADE TO APPROACH FOR THURSDAY- FRIDAY. TIMING BECOMES
AN ISSUE BETWEEN THE MODELS BY THEN SO CONFIDENCE IS LOW AT THE
END OF THE PERIOD.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
FOR THE 31/18Z TAFS THROUGH 01/18Z FRIDAY | ISSUED 230 PM EDT
SHOWERS REMAIN CONFINED TO EXTREME NW PA INTO THE AFTERNOON. A
WEAKENING BAND OF SHOWERS WILL LKLY PUSH EWD ACROSS THE AIRSPACE
20-00Z. CIGS SHOULD TREND LOWER OVER THE NW AIRSPACE WITH MVFR
POSSIBLE AT BFD BY EARLY TONIGHT. VFR SHOULD PREVAIL ACROSS THE
MAJORITY OF THE AIRSPACE BELOW MID LEVEL CLOUD DECK AROUND 10KFT
AGL. EXPECT A LULL IN PCPN EARLY TONIGHT WITH INCREASING COVERAGE
OF SHOWERS AND A FEW TSTMS 06-12Z FRIDAY. SFC WIND GUSTS 20-30KTS
FROM 180-210 WILL CONTINUE THROUGH THE EVENING BEFORE DECREASING A
BIT OVERNIGHT.
OUTLOOK...
FRI...AM SHRA/REDUCED CIGS LIKELY. ISOLD AFTN TSTM PSBL SE PA.
SAT NGT-SUN...MVFR/IFR POSSIBLE IN SNOW NW 1/2 AIRSPACE. GUSTY NW
WINDS.
SUN NGT-MON...CHC OF RAIN/SNOW...ESP NORTHERN PA.
MON NGT-TUE...GUSTY NNW WINDS/LOW CIGS PSBL. IMPROVING LATE.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...STEINBUGL
NEAR TERM...STEINBUGL
SHORT TERM...STEINBUGL
LONG TERM...RXR
AVIATION...STEINBUGL
Hazardous weather outlook, Mar 31, 3:15 AM EST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
415 AM EDT THU MAR 31 2016
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-010815-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
415 AM EDT THU MAR 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 31, 2:27 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
327 PM EDT THU MAR 31 2016
PAZ006-010>012-037-041-312030-
TIOGA PA-CAMERON PA-NORTHERN LYCOMING PA-ELK PA-POTTER PA-
NORTHERN CLINTON PA-
327 PM EDT THU MAR 31 2016
...SPECIAL WEATHER STATEMENT...
AT 326 PM EDT...DOPPLER RADAR INDICATED SHOWERS WITH STRONG WIND
GUSTS ALONG A LINE EXTENDING FROM NEAR GENESEE TO NEAR COUDERSPORT TO
NEAR LECONTES MILLS...AND MOVING NORTHEAST AT 55 MPH.
50 MPH WIND GUSTS WILL BE POSSIBLE WITH THESE SHOWERS.
THESE SHOWERS WILL BE NEAR...
DENTON HILL STATE PARK...GENESEE AND LYMAN RUN STATE PARK AROUND
330 PM EDT.
HARRISON VALLEY...STEVENSON DAM AND KEATING AROUND 345 PM EDT.
KETTLE CREEK STATE PARK...WESTFIELD AND WESTPORT AROUND 350 PM EDT.
TAMARACK AND RENOVO AROUND 355 PM EDT.
CROSS FORK AROUND 400 PM EDT.
OLE BULL STATE PARK AND ELKLAND AROUND 405 PM EDT.
OTHER LOCATIONS IMPACTED BY THESE SHOWERS INCLUDE OSWAYO...ULYSSES...
AUSTIN...KNOXVILLE AND OSCEOLA.
LAT...LON 4200 7712 4139 7736 4125 7790 4121 7794
4123 7833 4124 7833 4169 7813 4200 7814
TIME...MOT...LOC 1926Z 232DEG 49KT 4203 7798 4175 7793 4117 7826
EVANEGOLocal storm report, Mar 31, 2:55 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
355 PM EDT THU MAR 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM NON-TSTM WND DMG BROOKLAND 41.83N 77.80W
03/31/2016 POTTER PA TRAINED SPOTTER
TREES REPORTED DOWN WITH A GUST ESTIMATED TO 65 MPH.
&&
EVENT NUMBER CTP1601471
EVANEGOStrong Wind, Potter
- When
- March 31, 3:25 PM EST
- Where
- Potter forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.745, -77.896 (the zone’s center; the record gives no point)
Strong winds estimated around 55 mph knocked down trees on a property near Brookland in Potter County.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Gulf of Mexico, March 31, 20161 death · 1 event
- Tornado and Damaging Winds in Kentucky, March 31, 2016$420,000 · EF1 · 8 events
- Tornadoes and Hail in Alabama, March 31, 2016EF2 · 5 events
- Damaging Winds and Lightning Strikes in Kentucky, March 31, 20162 injured · $132,000 · 52 kt wind · 31 events
- High Wind and Strong Wind in Massachusetts, March 31, 2016$345,000 · 57 kt wind · 12 events
- Tornadoes and Flash Flooding in Tennessee, March 31, 2016$190,000 · EF0 · 21 events
- Tornado and Hail in Indiana, March 31, 2016$52,000 · EF1 · 4 events
- Hail and Damaging Winds in Louisiana, March 31, 2016$135,000 · 2.25 in hail · 7 events
- Hail and Damaging Winds in Alabama, March 31, 2016$104,000 · 1 in hail · 8 events
- Tornado and Hail in Tennessee, March 31, 2016$25,000 · EF1 · 11 events
- Tornadoes and Flash Flooding in Alabama, March 31, 2016EF1 · 18 events
- High Wind and Strong Wind in Rhode Island, March 31, 2016$60,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618068.